Use this URL to cite or link to this record in EThOS: http://ethos.bl.uk/OrderDetails.do?uin=uk.bl.ethos.660961
Title: Glutathione S-transferase measurement as an index of liver dysfunction after general anaesthesia with a volatile agent in man
Author: Ray, David C.
Awarding Body: University of Edinburgh
Current Institution: University of Edinburgh
Date of Award: 1992
Availability of Full Text:
Access through EThOS:
Full text unavailable from EThOS. Please try the link below.
Access through Institution:
Abstract:
On rare occasions, halothane anaesthesia is associated with liver damage. Two forms of toxicity are now recognised - a mild form manifest by increased serum liver enzymes, and a rarer, fulminant form which may be fatal. The historical background, clinical features, morphology and epidemiology of halothane hepatitis are presented, and animal models of halothane hepatotoxicity are described; current perspectives on its aetiology are reviewed. The application of serum enzymes to the recognition of acute liver injury is reviewed, and the limitations of those in current use are described. The measurement of glutathione S-transferase (GST) in plasma by specific radioimmunoassay offers potential for the early detection of drug-induced, hepatocellular damage. The structure, classification, distribution and techniques for measurement of GST are presented, and experience with their use in various liver disorders is explored. The influence of general anaesthesia on several liver enzymes is examined, and the advantage of GST over conventional liver enzymes are discussed. The effects of halothane, enflurane and isoflurane anaesthesia on plasma GST concentration after operation are reported. GST concentration increased 3-6 hours after anaesthesia with halothane and enflurane, and more marked increases were observed at 24 hours in some of the patients who received these agents: GST did not increase at any time in patients who received isoflurane. The incidence of abnormal GST concentrations after anaesthesia with halothane, enflurane and isoflurane directly correlated with the incidence of reported clinical hepatic dysfunction for these drugs.
Supervisor: Not available Sponsor: Not available
Qualification Name: Thesis (M.D.) Qualification Level: Doctoral
EThOS ID: uk.bl.ethos.660961  DOI: Not available
Share: